Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 253, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2019, 7:20 PM CDT for Rush County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2019, 7:20 PM CDT (00:20 UTC)
- Expired
- Jul 31, 2019, 8:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rush County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:28 PM CDT | TSTM WND GST 60 | La Crosse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3327 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
527
WUUS53 KDDC 010020
SVRDDC
KSC165-010115-
/O.NEW.KDDC.SV.W.0253.190801T0020Z-190801T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
720 PM CDT Wed Jul 31 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Rush County in central Kansas...
* Until 815 PM CDT.
* At 720 PM CDT, a severe thunderstorm was located near La Crosse,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Nekoma, Hargrave and
Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 9903 3835 9914 3837 9949 3861 9949
3866 9903
TIME...MOT...LOC 0020Z 275DEG 21KT 3851 9937
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
592
WWUS53 KDDC 010035
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT Wed Jul 31 2019
KSC165-010115-
/O.CON.KDDC.SV.W.0253.000000T0000Z-190801T0115Z/
Rush KS-
735 PM CDT Wed Jul 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR RUSH COUNTY...
At 733 PM CDT, a severe thunderstorm was located near La Crosse,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. At 728 PM, estimated 60 mph winds were
reported in La Crosse.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Nekoma, Hargrave and
Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 9903 3835 9914 3837 9949 3861 9949
3866 9903
TIME...MOT...LOC 0033Z 275DEG 21KT 3850 9927
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON161
WWUS53 KDDC 010106
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
806 PM CDT Wed Jul 31 2019
KSC165-010116-
/O.EXP.KDDC.SV.W.0253.000000T0000Z-190801T0115Z/
Rush KS-
806 PM CDT Wed Jul 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR RUSH COUNTY WILL EXPIRE AT 815
PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3835 9903 3835 9914 3837 9949 3861 9949
3866 9903
TIME...MOT...LOC 0106Z 275DEG 21KT 3848 9904
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:03 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 31, 6:03 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 603 PM CDT Wed Jul 31 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Thursday) Issued at 202 PM CDT Wed Jul 31 2019 Very weak cyclogenesis will be developing are area of enhanced surface convergence across southwest and central Kansas late this afternoon through the overnight. The CAMs have been showing for many runs now isolated to scattered convection within this low pressure area as early as 21 UTC, initiating in far southwest Kansas and expanding into the I-70 corridor around Hays and Wakeeney by around 7 or 8 pm. Deep layer shear is generally weak as the upper ridge has dominated the area for days, however steep mid level lapse rates will promote deep updrafts and a threat for perhaps a marginally severe wind gust and locally heavy rain and lightning continuing through the late evening hours far beyond sunset. Beyond the convective threat through the late evening, the lows tonight should be very warm in the mid 70s across the central Kansas counties, and not as warm out in the higher elevation counties near the Colorado line. .LONG TERM...(Thursday night through Wednesday) Issued at 221 PM CDT Wed Jul 31 2019 A cold front on Friday may be the focus for a few thunderstorms, again weakly sheared, so severe threat should be minimal. Light easterly upslope will develop after the frontal passage, with a number of days to follow with continued persistent upper ridging across the southern Rockies and central/southern High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 602 PM CDT Wed Jul 31 2019 A few isolated thunderstorms will drift slowly eastward across west central into central Kansas through late this evening, potentially affecting KHYS. Otherwise, VFR conditions will prevail in the vicinity of all TAF sites through early Thursday afternoon. South-southwest winds 10 to 20kt will persist through early Thursday as a surface low remains anchored in extreme southeast Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 102 73 94 / 20 0 10 0 GCK 72 101 69 92 / 40 0 10 10 EHA 71 100 69 93 / 10 0 10 20 LBL 71 101 72 93 / 10 0 10 10 HYS 72 96 71 89 / 40 0 20 10 P28 74 103 75 97 / 10 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 500 AM CDT Wed Jul 31 2019 KSZ030-031-043>046-061>066-074>081-084>090-011000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 500 AM CDT Wed Jul 31 2019 /400 AM MDT Wed Jul 31 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Hot daytime temperatures could lead to heat indices approaching 105 degrees over parts of central and south central Kansas this afternoon. Isolated to widely scattered thunderstorms will be possible over west central and southwest Kansas later this afternoon and evening. A few of the storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 31, 6:02 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT Wed Jul 31 2019
KSZ045-312345-
Ness KS-
602 PM CDT Wed Jul 31 2019
...SPECIAL WEATHER STATEMENT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnold, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ness City, Bazine, Ransom, Utica, Brownell, Beeler and Arnold.
LAT...LON 3840 9962 3842 10024 3869 10023 3870 9977
3869 9961
TIME...MOT...LOC 2301Z 264DEG 19KT 3854 10008
JJOHNSONLocal storm report, Jul 31, 6:39 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 SSW RANSOM 38.58N 99.96W
07/31/2019 E1.00 INCH NESS KS LAW ENFORCEMENT
ALSO REPORTS OF MICROBURST WINDS.
&&
GTSpecial weather statement, Jul 31, 6:44 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 644 PM CDT Wed Jul 31 2019 KSZ030-045-010030- Trego KS-Ness KS- 644 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS AND SOUTHWESTERN TREGO COUNTIES UNTIL 730 PM CDT... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near Arnold. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Ness and southwestern Trego Counties. LAT...LON 3865 10012 3882 10006 3882 9978 3877 9972 TIME...MOT...LOC 2344Z 283DEG 3KT 3873 10001 JJOHNSON
Special weather statement, Jul 31, 6:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Wed Jul 31 2019
KSZ045-046-010030-
Rush KS-Ness KS-
653 PM CDT Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...RUSH AND
SOUTHERN ELLIS COUNTIES UNTIL 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCracken, moving east at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Crosse, Otis, Bison, McCracken, Rush Center, Liebenthal, Timken,
Alexander, Loretta, Nekoma, Hargrave, Shaffer and Pfeifer.
LAT...LON 3839 9903 3836 9903 3837 9962 3869 9962
3870 9912 3870 9904
TIME...MOT...LOC 2353Z 268DEG 25KT 3853 9960
JJOHNSONSpecial weather statement, Jul 31, 7:05 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Dodge City KS 705 PM CDT Wed Jul 31 2019 KSZ063-077-010045- Gray-Finney- 705 PM CDT Wed Jul 31 2019 ...A SHOWER WILL AFFECT CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES... At 703 PM CDT, a weakening shower was located near Pierceville, moving east at 20 mph. Wind gusts of 50 to 55 mph are possible with this shower due to possible microbursts. Locations impacted include... Pierceville, Ingalls, Charleston and Kalvesta. LAT...LON 3786 10077 3808 10069 3809 10024 3763 10050 TIME...MOT...LOC 0003Z 287DEG 18KT 3794 10065 JJOHNSON
Special weather statement, Jul 31, 7:14 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Wed Jul 31 2019
KSZ030-031-045-046-010100-
Rush KS-Trego KS-Ellis KS-Ness KS-
714 PM CDT Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS...SOUTHEASTERN
TREGO...EASTERN LANE...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES
UNTIL 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Antonino to near Beeler.
Movement was east at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hays, Ellis, Ness City, Catherine, Ransom, McCracken, Brownell,
Yocemento, Cedar Bluff, Munjor, Arnold, Toulon, Antonino and Riga.
LAT...LON 3894 9905 3842 9978 3848 10025 3850 10025
3894 9967
TIME...MOT...LOC 0014Z 275DEG 21KT 3883 9949 3851 10015
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:05 PM CDT | Special Weather Statement | DDC | Gray | 40 min |
| Jul 31, 7:14 PM CDT | Special Weather Statement | DDC | Ellis, Ness | 46 min |
| Jul 31, 7:57 PM CDT | Special Weather Statement | DDC | Ellis | 33 min |
| Jul 31, 8:13 PM CDT | Special Weather Statement | DDC | Rush | 32 min |
| Jul 31, 8:38 PM CDT | Special Weather Statement | DDC | Rush | 37 min |
| Jul 31, 8:45 PM CDT | Special Weather Statement | DDC | Stafford | 30 min |
| Jul 31, 9:13 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Aug 1, 3:01 AM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 17 hr |
| Aug 1, 6:19 PM CDT | Special Weather Statement | DDC | Stanton | 41 min |
| Aug 1, 6:28 PM CDT | Special Weather Statement | DDC | Kearny | 32 min |
| Aug 1, 6:58 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.